Smoking narghile (from a hookah device) can cause several electrocardiographs (ECG) changes, such as increased QT, and P-wave and T peak (Tp)-Tend (Te) dispersion, which can be associated with ventricular dysrhythmias, a recent study found. Before smoking narghile, study subjects (mean age 26.8 years; 84.8% male) had 12-lead ECG and measurements of carboxyhemoglobin (COHB) levels recorded, along with vital signs. This was repeated after participants smoked narghile for 30 minutes. Researchers found:
- Median value of participants’ COHB levels was 1.3% before smoking narghile; this showed a significant increase to 23.7% after smoking narghile.
- ECG changes after smoking narghile showed that dispersions of QT, QTc, P-wave, and Tp-Te were increased, with all changes statistically significant.
Yıldırım F, Cevik Y, Emektar E, et al. Evaluating ECG and carboxyhemoglobin changes due to smoking narghile. [Published online ahead of print September 12, 2016]. Inhal Toxicol. doi:10.1080/08958378.2016.1224957.
Given the clear adverse health consequences of cigarettes, new forms of inhalation activities have now become popular. One of the advantages, or disadvantages, of new bad habits is that the health consequences are not clear at the outset—until they are studied. Both e-cigarettes and hookah smoking have become popular over the last 10 years. This study shows that smoking hookah can lead to potentially dangerous EKG changes and elevations of carboxyhemoglobin levels that are consistent with severe carbon monoxide poisoning. —Neil Skolnik, MD